IJD
Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 4149  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2021  |  Volume : 66  |  Issue : 1  |  Page : 105-106
Gemcitabine and docetaxel combination chemotherapy induced dermatomyositis associated with hand-foot syndrome


Department of Medicine of Sensory and Motor Organs, Division of Dermatology, Tottori University Faculty of Medicine, Yonago, Japan

Date of Web Publication1-Feb-2021

Correspondence Address:
Kazunari Sugita
Department of Medicine of Sensory and Motor Organs, Division of Dermatology, Tottori University Faculty of Medicine, Yonago
Japan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.IJD_300_19

Rights and Permissions



How to cite this article:
Kawada M, Sugita K, Ito A, Yamamoto O. Gemcitabine and docetaxel combination chemotherapy induced dermatomyositis associated with hand-foot syndrome. Indian J Dermatol 2021;66:105-6

How to cite this URL:
Kawada M, Sugita K, Ito A, Yamamoto O. Gemcitabine and docetaxel combination chemotherapy induced dermatomyositis associated with hand-foot syndrome. Indian J Dermatol [serial online] 2021 [cited 2021 Mar 2];66:105-6. Available from: https://www.e-ijd.org/text.asp?2021/66/1/105/308496




The combination of gemcitabine and docetaxel has shown promising activity in the treatment of advanced tumors, such as those in breast cancer, pancreatic cancer, and uterine leiomyosarcoma.[1] Combination chemotherapy consists of concurrently administering two or more drugs and consequently there is a higher risk of drug eruption. In this report, we describe the first case of dermatomyositis associated with hand-foot syndrome induced by gemcitabine and docetaxel combination chemotherapy.

A 50-year-old Japanese woman who received a second course of chemotherapy with gemcitabine on Day 1 and 8, and docetaxel on Day 8 for the treatment of metastatic uterine leiomyosarcoma was referred to us for an evaluation of a skin rash. Otherwise, she had no medical history and had not taken any drugs for regular use. Physical examination revealed erythema along the eyelid margins with periorbital edema [Figure 1]a, dusky and scaly erythema on the dorsal surface of the hands, particularly over the knuckles [Figure 1]b, and scaly, violaceous erythema on the elbows, but without muscle weakness [Figure 1]c. The patient also had symmetrical, painful, and edematous erythema on the palms and soles [Figure 1]d. Histopathological analysis of a skin biopsy from the dorsum of the hand showed parakeratotic hyperkeratosis, necrotic keratinocytes, basal cell vacuolar degeneration [Figure 1]e, and increased mucin deposition [Figure 1]f. Blood investigations revealed raised erythrocyte sedimentation rate (77 mm/h) and slightly elevated C-reactive protein (1.36 mg/dl). Serum creatine kinase was within normal levels (61 U/L). Tests for the following autoantibodies (Abs) were all negative: anti-ARS Ab, anti-Mi-2 Ab, anti-TIF1-γ Ab, and anti-MDA5 Ab. Computed tomography (CT) of the chest showed a normal level of KL-6 (261 U/ml), with no interstitial pneumonia. One month after the second cycle of docetaxel and gemcitabine therapy, the eruption gradually improved with steroid ointment treatment. The patient then received a third cycle of the combination therapy. During the course of this therapy, the patient received gemcitabine on Day1 and the eruption did not reappear. However, two days after the combination gemcitabine and docetaxel administration on Day 8, the same eruption occurred. Based on the skin symptoms and characteristic histopathological findings, including mucin deposition, we diagnosed the patient with drug-induced amyopathic dermatomyositis in association with hand-foot syndrome due to the gemcitabine and docetaxel combination chemotherapy.
Figure 1: (a) Violaceous edematous erythema involving the periorbital region. (b) Dusky erythema and erythematous papules on the dorsal surface of the hands. (c) Scaly violaceous erythema on the elbow. (d) Painful edematous erythema on the sole. (e) Histopathology showing parakeratotic hyperkeratosis, epidermal hyperplasia, necrotic keratinocytes, and vacuolar degeneration of the basal layer. (H and E ×100) (f) Mucin deposition between collagen bundles in the dermis (alcian blue, ×100)

Click here to view


Dermatomyositis is an autoimmune connective tissue disease characterized by its cutaneous manifestation. Dermatomyositis results from a loss of immune tolerance and its potential triggers are known to be infections, malignancies, and certain medications.[2] The majority of drug-induced dermatomyositis improves after withdrawal of the medication.[3] Hydroxyurea is the most common causative agent of drug-induced dermatomyositis, followed bypenicill amine and hydroxymethylglutaryl Co-A reductase inhibitors.[3] The mechanism of drug-induced dermatomyositis remains unclear. Given the known association of carcinosarcoma of uterine origin with dermatomyositis,[4] our patient was already predisposed to dermatomyositis. Ultimately, this study shows that gemcitabine and docetaxel combination may act as a trigger for dermatomyositis. In our patient, it was unclear which anticancer drug was the most probable trigger for the eruption. However, considering the eruption did not appear after the administration of gemcitabine on Day 1, and that docetaxel is one of the causative agents implicated in hand-foot syndrome,[5] we speculate that docetaxel is the main factor involved in the formation of the eruption in our patient.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Takano T, Niikura H, Ito K, Nagase S, Utsunomiya H, Otsuki T, et al. Feasibility study of gemcitabine plus docetaxel in advanced or recurrent uterine leiomyosarcoma and undifferentiated endometrial sarcoma in Japan. Int J Clin Oncol 2014;19:897-905.  Back to cited text no. 1
    
2.
Adler BL, Christopher-Stine L. Triggers of inflammatory myopathy: Insights into pathogenesis. Discov Med 2018;25:75-83.  Back to cited text no. 2
    
3.
Seidler AM, Gottlieb AB. Dermatomyositis induced by drug therapy: A review of case reports. J Am Acad Dermatol 2008;59:872-80.  Back to cited text no. 3
    
4.
Chandiramani M, Joynson C, Panchal R, Symonds RP, Brown LJ, Morgan B, et al. Dermatomyositis as a paraneoplastic syndrome in carcinosarcoma of uterine origin. Clin Oncol (R Coll Radiol) 2006;18:641-8.  Back to cited text no. 4
    
5.
Biswal SG, Mehta RD. Cutaneous adverse reactions of chemotherapy in cancer patients: A clinicoepidemiological study. Indian J Dermatol 2018;63:41-6.  Back to cited text no. 5
[PUBMED]  [Full text]  


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (651 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed252    
    Printed16    
    Emailed0    
    PDF Downloaded9    
    Comments [Add]    

Recommend this journal